Wisconsin, 2009

Ice Storm and Heavy Snow in Wisconsin, March 8, 2009

March 8, 2009 · NWS ARX · 7 events in 7 counties and zones

A low pressure system developed and moved into the Central Plains in the afternoon hours of March 8th. This spread a wintry mix of freezing rain, sleet and snow across portions of southwest and central Wisconsin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A low pressure system developed and moved into the Central Plains in the afternoon hours of March 8th. This spread a wintry mix of freezing rain, sleet and snow across portions of southwest and central Wisconsin. Ice accumulations of a half of an inch were reported across portions of Richland County and snowfall amounts of 7 inches were measured in Adams county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 8, 2:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 8, 2:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT SUN MAR 8 2009

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON PRECIPITATION TYPE...
AMOUNTS AND ATTENDANT HEADLINES TODAY. ATTENTION THEN TURNS TO
PRECIPITATION CHANCES...AMOUNTS...STRONG GRADIENT WINDS AND
CONVECTIVE POTENTIAL FOR EARLY IN THE WEEK.

SURFACE ANALYSIS EARLY THIS MORNING HAD WELL DEFINED FRONT EXTENDING
FROM CENTRAL IL ACROSS NORTHERN MISSOURI TO LOW PRESSURE IN SOUTHEAST
KANSAS. STRONG LOW LEVEL FLOW OF 40-50KTS IMPINGING UPON FRONT...
TRIGGERING LARGE AREA OF CONVECTION ALONG AND NORTH OF FRONT.
MEANWHILE...DEFORMATION ZONE PRECIPITATION SHOWING ITS HAND OVER
NORTHWEST IOWA AND EASTERN NEBRASKA. SURFACE OBSERVATIONS IN THIS
REGION INDICATED MIX OF FREEZING RAIN...SNOW AND SLEET. WATER VAPOR
IMAGERY SHOWED VIGOROUS SHORT WAVE EJECTING OUT OF TX/OK PANHANDLE
AREA...WITH INDICATION OF BAROCLINIC LEAF SIGNATURE ACROSS MID
MISSOURI VALLEY.

THERE WAS OVERALL EXCELLENT CLUSTERING OF UPPER LEVEL AND SURFACE
FEATURES IN THE 08.00Z NCEP AND EUROPEAN DETERMINISTIC MODEL SUITE...
ALONG WITH LATEST PROBABILISTIC DATA SETS. AS A RESULT...FORECAST
CONFIDENCE WAS HIGH THAT MUCH OF THE FORECAST AREA WILL RECEIVE
WIDESPREAD PRECIPITATION TODAY...MOST LIKELY IN VARIOUS TYPES...
RANGING FROM RAIN TO SNOW...WITH A WINTRY MIX IN BETWEEN.

LOOKING AHEAD...08.00Z DETERMINISTIC AND LATEST PROBABILISTIC
SOLUTIONS WERE ALSO IN GENERALLY GOOD AGREEMENT RELATED TO SYSTEM
IMPACTING THE REGION MONDAY NIGHT INTO TUESDAY NIGHT. IN FACT...WITH
REGARD TO PRECIPITATION...THERE APPEARS TO BE A CONSISTENT SIGNAL OF
TWO QPF MAXIMA SETTING UP ACROSS THE REGION. ONE QPF MAXIMA APPEARS
PROBABLE ACROSS NORTHERN IL...WITH ANOTHER MAXIMA OVER NORTH AND WEST
SECTIONS OF MN INTO NORTHWEST WI.

TODAY...QUICK HITTING BUT STRONGLY DYNAMIC SURFACE WAVE EJECTING
ACROSS THE UPPER MISSISSIPPI VALLEY. FORECAST GUIDANCE CONTINUES
TO INDICATE THIS SYSTEM HAS QUITE A BIT GOING FOR IT AS MANIFESTED
BY UPPER LEVEL DIVERGENCE ASSOCIATED WITH COUPLED 300MB JET STRUCTURE
TO ENHANCE UPWARD VERTICAL MOTIONS. IN ADDITION...STRONG LOW LEVEL
WARM AIR ADVECTION AND DEEP LAYERED MODERATE TO STRONG Q-G
CONVERGENCE CONTINUED TO SUPPORT A WIDESPREAD PRECIPITATION EVENT...
ALONG WITH POTENTIAL FOR BURSTS OF HEAVIER PRECIPITATION.

PRECIPITATION TYPE ALWAYS A TOUGH CALL AND THIS CASE HAS BEEN NO
DIFFERENT. BASED ON CURRENT UPSTREAM SURFACE OBSERVATIONS OF
FREEZING RAIN...SLEET AND SNOW...ALONG WITH UTILIZING TOP-DOWN
APPROACH FROM GFS AND NAM/WRF BUFKIT FORECAST SOUNDINGS...CONTINUES
TO SUGGEST A WINTRY MIX OF FREEZING RAIN...SLEET...SNOW THROUGH HEART
OF THE FORECAST AREA. THIS SHOULD CHANGE TO ALL SNOW AS COLDER AIR
FILTERS IN TODAY...WITH TOTAL SNOW ACCUMULATIONS 2 TO 6 INCHES.

OF NOTE...NORTHERN SECTIONS OF THE FORECAST AREA SHOULD BE MOSTLY
SNOW...WHILE SOUTHERN MOST SECTIONS EXPECTED TO BE MAINLY RAIN. AS
WAS THE CASE IN PREVIOUS PROBABILISTIC DATA SETS...08.03Z PLUME
DIAGRAMS AND DOMINANT PRECIPITATION TYPE CONTINUED TO SUPPORT THE
AFOREMENTIONED PRECIPITATION TYPE SOLUTION AS WELL. THIS WAS
CORROBORATED BY LATEST HPC GUIDANCE. BY THE WAY...PLEASE NOTE
HYDROLOGY SECTION BELOW FOR DETAILS CONCERNING RAINFALL POTENTIAL
ACROSS SOUTHERN MOST SECTIONS OF THE FORECAST AREA TODAY.

STRONG FORCING SIGNALS EXPECTED TO EXIT RATHER RAPIDLY BY END OF
THE DAY...AS UPPER LEVEL AND SURFACE WAVE MOVE QUICKLY INTO GREAT
LAKES REGION. THUS...PRECIPITATION SHOULD TAPER OFF AND END FROM
WEST TO EAST STEADILY BETWEEN 08.20Z-09.00Z. CONFIDENCE WAS HIGH IN
WINTER WEATHER ADVISORY HEADLINES TO REMAIN AS IS...WITH ONLY CHANGE
TO ADD PARTS OF SOUTHWEST WI...INCLUDING WIZ054-055.

MONDAY NIGHT INTO TUESDAY NIGHT...08.00Z DETERMINISTIC NCEP AND
EUROPEAN DATA SUITE CONTINUED TO INDICATE YET ANOTHER STRONGLY
DYNAMIC UPPER LEVEL WAVE AND ASSOCIATED DEEPENING SURFACE LOW TO
MOVE ACROSS THE REGION. MAIN IMPACTS ON THE FORECAST AREA SHOULD BE
POTENTIALLY WIDESPREAD PRECIPITATION...ALONG WITH STRONG GRADIENT
WINDS ON THE SYSTEMS BACKSIDE. THERE MAY EVEN BE A SEVERE WEATHER
THREAT IN PART OF THE FORECAST AREA...WHICH ULTIMATELY DEPENDS UPON
POSITION OF WARM SECTOR.

BASED ON CONSISTENCY IN DETERMINISTIC AND PROBABILISTIC DATA...
CONFIDENCE WAS HIGH THAT PRECIPITATION TYPE SHOULD BE MAINLY RAIN
DURING THE DAY TUESDAY. AS POINTED OUT EARLIER...TWO QPF MAXIMA
APPEAR PROBABLE IN THE REGION...ONE NORTHWEST OF THE AREA ASSOCIATED
WITH DEFORMATION ZONE...WHILE OTHER ONE RESIDES SOUTHEAST OF THE
AREA ASSOCIATED WITH CONVECTIVE POTENTIAL. IN ADDITION...STRONG
GRADIENT WINDS EXPECTED WITH THIS SYSTEM...ESPECIALLY TUESDAY NIGHT.
NUDGED WIND SPEEDS AND GUSTS UPWARD A BIT MORE BASED ON HIGH
CONFIDENCE THAT THERE IS GOING TO BE A TIGHT PRESSURE GRADIENT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WITH FOCUS ON STORM SYSTEMS TODAY AND TUESDAY...NOT TOO MUCH
TIME TAKEN TO ADDRESS THIS TIME FRAME. GOOD NEWS WAS THAT FORECAST
CONFIDENCE WAS FAIRLY HIGH FOR A PERIOD OF TRANQUIL WEATHER PER
CONSISTENCY OF LAST SEVERAL DETERMINISTIC GFS AND ECMWF...AS
WELL AS ENSEMBLE MEANS. NO CHANGES WERE MADE TO EXTENDED OUTLOOK.

&&

.AVIATION...

AN AREA OF LOW PRESSURE WILL MOVE OUT OF THE SOUTHERN PLAINS THIS
MORNING...TRACKING ACROSS NORTHERN ILL THIS AFTERNOON...AND THEN OFF
ACROSS THE EASTERN GREAT LAKES TONIGHT. A WARM FRONT WILL CONTINUE
TO RUN EAST/NORTHEAST OF THE LOW...WHILE A LOFT...A SHORTWAVE TROUGH
WILL SPIN WITH THE SFC LOW. MILD/MOIST AIR RIDING INTO AND NORTH OF
THE FRONT WILL PROVIDE THE FUEL FOR CLOUDS/PCPN. CEILINGS WILL
CONTINUE TO LOWER EARLY THIS MORNING...WITH MVFR/IFR CEILINGS
PUSHING ACROSS KRST/KLSE BY 15Z. PCPN WILL START TO SPREAD ACROSS
THE TAF SITES AROUND 18Z...AND SHOULD FALL MOSTLY AS SNOW FOR KRST.
HOWEVER...A SLIGHTLY WARMER TEMP PROFILE AT KLSE WILL LEAD TO A
POTENTIAL FOR A SN/IP MIX INITIALLY...POTENTIALLY SOME
-FZRA...BEFORE CHANGING OVER TO ALL SNOW EARLY IN THE AFTERNOON.
THE PCPN SHOULD EXIT EAST BY 00Z WITH A WEAK RIDGE OF HIGH PRESSURE
BUILDING IN FOR TONIGHT. SUBSIDENCE AND DECREASING SATURATION POST
THE SYSTEM SHOULD LEAD TO A DECREASE IN THE CLOUD COVER...AND
IMPROVEMENT FROM THE IFR/MVFR CEILINGS. HOWEVER...CONFIDENCE NOT
OVERLY HIGH IN THE EXTENT OF THE CLEARING. 08.00Z NAM BUFKIT
SOUNDINGS HINT AT HOLDING MOISTURE BELOW AN INVERSION AROUND 1500
FT. WILL BE MORE OPTIMISTIC WITH THE CLOUD COVER FOR NOW...BUT THESE
TRENDS WILL HAVE TO BE MONITORED.

&&

.HYDROLOGY...

PRIMARY CONCERN FOCUSES ON RAINFALL AMOUNTS EXPECTED TODAY ACROSS
SOUTHERN SECTIONS OF THE FORECAST AREA. SPECIFICALLY...THIS ALLUDES
TO PARTS OF NORTHEAST IOWA AND ADJACENT SOUTHWEST CORNER OF WI...
WHERE RIVERS AND SMALL STREAMS LEVELS WERE ALREADY HIGH DUE TO
RUNOFF FROM SATURDAY RAINFALL.

08.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS SHOWED POTENTIAL FOR
UP TO AROUND AN INCH OF RAIN IN AFOREMENTIONED LOCATIONS TODAY.
08.03Z SREF AND LATEST ARXRUCWRF SUGGEST SIMILAR POTENTIAL...THUS
FORECAST CONFIDENCE WAS HIGH THAT RAINFALL AMOUNTS SHOULD BE 0.50
INCH TO 1 INCH ACROSS AREA OF CONCERN PER CURRENT DATA BASE.

WE HAVE CONTINUED FLOOD WATCH TODAY AND PLEASE REFERENCE LATEST
FLOOD WATCH STATEMENTS AND LOCAL HAZARDOUS WEATHER OUTLOOK FOR
FURTHER DETAILS CONCERNING RIVERS AND STREAMS IN PARTS OF NORTHEAST
IOWA AND SOUTHWEST CORNER OF WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055.

     FLOOD WATCH THROUGH THIS EVENING FOR WIZ061.

MN...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019.

     FLOOD WATCH THROUGH THIS EVENING FOR IAZ029-IAZ030.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........RIECK
HYDROLOGY.........THOMPSON
Hazardous weather outlook, Mar 8, 4:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN MAR 8 2009

WIZ017-091000-
TAYLOR-
500 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE AREA TODAY...AS AN AREA OF LOW PRESSURE
MOVES FROM THE SOUTHERN PLAINS TO ACROSS THE EASTERN GREAT LAKES
TONIGHT. THE BULK OF THE ACCUMULATING SNOWS WILL FALL SOUTH OF
THE AREA...BUT LOCAL AMOUNTS FOR TAYLOR COUNTY OF A TRACE TO AROUND 1
INCH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL IMPACT THE REGION FOR MONDAY NIGHT THROUGH
TUESDAY NIGHT. SNOW WILL BE POSSIBLE MONDAY NIGHT...RAIN AND
ISOLATED THUNDERSTORMS FOR TUESDAY...AND THEN SNOW FOR TUESDAY NIGHT.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED TUESDAY...WITH ONLY MINOR
SNOW ACCUMULATIONS MONDAY NIGHT AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOW FALL REPORTS WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ029-032>034-041>044-
053>055-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-DODGE-FILLMORE-
FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND WEST CENTRAL INTO CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW...SLEET AND POSSIBLY SOME FREEZING RAIN...WILL SPREAD ACROSS THE
REGION THIS MORNING. THIS WINTRY MIX WILL CHANGE OVER TO ALL SNOW IN
THE AFTERNOON...COMING TO AN END BY EARLY EVENING. SNOW ACCUMULATIONS
OF 3 TO 6 INCHES ARE EXPECTED NORTH OF THE INTERSTATE 90 CORRIDOR.
LESSER AMOUNTS WILL FALL SOUTH OF THERE AS THE SNOW WILL MIX
WITH SLEET OR FREEZING RAIN FOR A LONGER PERIOD. SOME MINOR ICING
COULD RESULT. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 7 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL IMPACT THE REGION FOR MONDAY NIGHT THROUGH
TUESDAY NIGHT. SNOW WILL BE POSSIBLE MONDAY NIGHT...RAIN AND
ISOLATED THUNDERSTORMS FOR TUESDAY...AND THEN SNOW FOR TUESDAY NIGHT.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED TUESDAY...WITH ONLY MINOR
SNOW ACCUMULATIONS MONDAY NIGHT AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ029-030-WIZ061-091000-
CLAYTON-FAYETTE-GRANT-
500 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SOME MINOR FLOODING MAY BE FOUND ALONG THE TRIBUTARIES OF THE TURKEY
RIVER IN FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IOWA...AND THE
GRANT RIVER IN SOUTHWEST WISCONSIN. OTHER SMALL STREAMS AND RIVERS
SUCH AS BLOODY RUN CREEK...AND THE PLATTE RIVER...MAY BRING SOME
MINOR FLOODING ALONG THESE WATERWAYS. WITH ANOTHER 1/2 TO 1 INCH
OF RAINFALL POSSIBLE TODAY...A MORE SERIOUS FLOOD THREAT COULD
DEVELOP...AND THE NEED FOR RIVER FLOOD WARNINGS FOR PARTS OF THIS
AREA. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL IMPACT THE REGION FOR MONDAY NIGHT THROUGH
TUESDAY NIGHT. RAIN OR SNOW WILL BE POSSIBLE MONDAY NIGHT...RAIN AND
ISOLATED THUNDERSTORMS FOR TUESDAY...AND THEN SNOW FOR TUESDAY NIGHT.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED TUESDAY...WITH ONLY MINOR
SNOW ACCUMULATIONS MONDAY NIGHT AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS...OR REPORTS OF FLOODING...WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm, 1 heavy snow. Local standard time, as filed.

Ice Storm, Vernon

When
March 8, 8:00 AM CST to 6:00 PM CST
Where
Vernon forecast zone
Reported by
COOP Observer
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

A National Weather Service cooperative observer three miles northeast of Westby measured a quarter of an inch of ice accumulation.

Ice Storm, Crawford

When
March 8, 8:00 AM CST to 6:00 PM CST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Law Enforcement estimated a quarter of inch of ice accumulation at several locations in the county.

Ice Storm, Richland

When
March 8, 8:00 AM CST to 6:00 PM CST
Where
Richland forecast zone
Reported by
Public
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

An estimated half inch of ice accumulation was reported ten miles northwest of Richland Center.

Ice Storm, Monroe

When
March 8, 8:15 AM CST to 6:00 PM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Law Enforcement estimated a quarter of an inch ice in several locations of the county.

Ice Storm, Juneau

When
March 8, 8:20 AM CST to 6:00 PM CST
Where
Juneau forecast zone
Reported by
COOP Observer
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

A National Weather Service cooperative observer measured a quarter of an inch of ice accumulation seven miles south of Mauston.

Heavy Snow, Adams

When
March 8, 8:20 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

An estimated seven inches of snow fell in Big Flats.

Ice Storm, La Crosse

When
March 8, 9:30 AM CST to 4:30 PM CST
Where
La Crosse forecast zone
Reported by
NWS Employee
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Ice accumulation at the National Weather Service Office in La Crosse reached three tenths of an inch.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157121, 157124, 157125, 157123, 157120, 157122, 157119.